My name is Erik and I am a 24 year old marketing professional from Portland, ME. As a bit of background, I have suffered from OCD, GAD and minor depression for the past 5 years or so and have used therapy and meditation for the most part to combat my terrible anxiety - until recently.
I have taken xanax (alprazolam) off and on for years (VERY much off and on, not nearly enough to build any tolerance) but it wasn't until I decided to try an SSRI, which occured about 4 to 5 months ago that I started taking Xanax on a daily basis.
I currently take 20 mg of Lexapro daily, along with a dose of xanax that varies from 2 mg at a time (never less at this point) to 4 mg at a time, sometimes once a day and sometimes twice. So I guess you would say I am currently taking 2 to 8 mg of Xanax a day, depending on my mood and how things are going.
I should mention <edit> also drink daily. The biggest issue for me so far is the fact that I have experienced MANY blackouts due to what I'm sure is the combination of the morning xanax and the nighttime drinking.
I want very badly to stay on the Lexapro but get off of the xanax, as I take such massive amounts that I'm convinced it is now doing much more harm than good. The trouble is that when I skip a day of taking it, I get incredibly antsy and irritable. 2 days and my body begins to shake incredibly as I walk around, and that's when I reach for 4 mg to set me straight. Sadly, it does, which leads me to believe that I have developed an extreme tolerance to this drug.
I need advice on how to minimize the terrible withdrawal symptoms associated with getting off of xanax, and also on what the best way to get off this drug is. As I've said, I have an affinity towards alcohol, and the combination is making my life miserable.
Any advice would be helpful.
Last edited by ms_mod; 12-15-2009 at 02:12 PM.
Reason: Note edit to your post. Discussions of that nature are not permitted for any reason. Ms_Mod
I was diagnosed with OCD 16 years ago and was put on Luvox for the OCD and Xanax for the anxiety. I was taking it 3 times a day as per my Dr. I was sometimes taking 3 mgs at one time to help calm me down...now I didn't take alcohol but I was fine and was able to come off it when I didn't feel I needed so often.
I tapered off the Xanax slowly. Since I was taking it 3 times a day (my OCD and the beginning was extreamly bad and needed the xanax to relieve the anxiety)I would start with my morning dose, instead of taking 3mg, i would take 2 mg, same with the afternoon and evening...then I would go down from there, tapering 1 mg at a time or even half a mg depending on how I was feeling that day. I eventually tapered off completely, with no side effects. Now if you have GAD, you may need some sort of anxiety med to help you, but you have to be able to control how much you really need.
Since the Xanax, I have also been on Klonopin, which I take on a need as bases and it helps me tremendously!!! Maybe you should try cutting out the alcohol as well....see how that makes you feel. Just keep the SSRI and see if you can use the Xanax on a need as basis...Hopes this helps. Please let me know if you need any more answers...
Hope and Huggs
Last edited by ms_mod; 12-15-2009 at 02:14 PM.
Reason: Removed parts of post that no longer apply. Ms_Mod
Very helpful. I seem to never take the Xanax AFTER like 3 pm. It's only necessary during work, and I've occasionally taken up to 5 mg. Needless to say, I've been abusing this drug, but it's an accidental addiction more than anyone else and something that I want to cut out of my life.
I take xanax occasionally, at a very low dose. If I were you I would never drink alcohol while taking it. That could be very dangerous. I would also get directions from your doctor on how to wean yourself off, if that's what you want to do. I wouldn't quit it cold turkey, because you could have side effects.
I have a story to tell about the Xanax. Back in the day when there was little help for Panic attacks I was offered Xanax as a solution to my panic attacks. After several meds that didnt work I took the Xanax. I was on it for 28 years and for those 28 years never had a panic attack. Then 1 day it wasnt "fashionable" anymore to take them as Xanax became a street drug it seems. So the drs told me I would go through terrible withdrawels and I needed to be in the hospital. 1st nite there they gave me 1 mg of a drug that starts with a c. 2nd and third nite it was reduced to 1 mg, 4th nite I had nothing. I had 1 leg cramp in those 4 days. I was taking 2mg of Xanax 3 times a day.
Average out what you are taking daily (xanax) and reduce it slowly. SO if you are taking say 8mg a day in xanax take 7mg for 3-4 days, then reduce it to6 and so on. Better yet..go to your doctor and tell him what you wanna do. Your drinking has most likely canceled out any beneficial affects the Xanax has anyway. I would strongly suggest going to your doctor before you take matters into your own hands.
How and why I did not go through any Xanax withdrawal after 28 years of taking it is a mystery both to me and the doctors. Good luck...by the way drinking with Lexapro is a no-no too
Last edited by ms_mod; 12-20-2009 at 02:56 PM.
Reason: Replaced text message, chat room words with real words. Ms_Mod
I went through the same thing with Xanax when I came off it 3 months ago. That drug is nasty. If you are like me, then you will most likely need to take off from work. I'm also a business professional and there was no way I could go to work with the shakiness. I weaned down to .5mg a day with my doctors help, but the jump to 0 is still intense. My anxiety multiplied by 1000 to the point I couldn't even leave my house. I'm sure a large part of it was pyschological. I used intense exercise to combat my withdrawl. The exercise made me feel healthy and tired. I also took Lex and I drink.
These are all helpful, but I just need to know if anyone has been in THIS particular situation.
Many people have serious addictions to Xanax and it the hardest of all drugs to withdraw from. Often an extended post acute withdrawal syndrome is associated with it. It is said that it is virtually impossible to do without medical help.
It makes heroin withdrawal seem like a walk in the park.
When drinking while taking Xanax you have effectively increase the amount of dependence. Alcohol is no more than liquid Xanax to a body that has become Dependant on Xanax as it occupies the same receptors.
If you are serious about getting help this may well takes years and the sooner the better as the intensity of withdrawal is dictated by the length of use as well as the amount taken.
PM me if you are serious and I can share detailed info.